MAUDE Adverse Event Report: CARL ZEISS MEDITEC CATARACT TECHNOLOGY INC. MICOR LENS FRAGMENTATION SYSTEM; PHACOFRAGMENTATION SYSTEM

CARL ZEISS MEDITEC CATARACT TECHNOLOGY INC. MICOR LENS FRAGMENTATION SYSTEM; PHACOFRAGMENTATION SYSTEM
Model Number FG-50621
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Intraocular Pressure Increased (1937); Loss of Vision (2139); Vitreous Loss (2142); Vitreous Hemorrhage (2143); Capsular Bag Tear (2639); Foreign Body In Patient (2687)
Date of Event 05/30/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The micor extractor was returned to the manufacturer and evaluated.The device was subjected to visual inspection, functional testing, then disassembled for internal inspection.There was no damage or device malfunction identified and the device met specifications and performed as intended.The published literature was reviewed for comparison of the functional test results for forced occlusion response; the investigation data shows the device operates within the same expected ranges for similar marketed phacoemulsification devices.The surgical video was provided to the manufacturer for review and the following summary represents the medical review by the company medical affairs director / ophthalmologist.A manual circular capsulorhexis was created and the surgeon made 3 miloop cuts to separate the cataract into 6 sections and the miloop device was removed from the eye.No difficulty or problems with the technique was noted and the miloop is not considered a contributing factor for this event.Micor extraction (aspiration) was initiated and within 10 seconds, a posterior capsular tear appeared to occur at the 11 o'clock position.The surgeon appeared to have the micor extractor positioned at the center cortex cutting into a section of posterior sclerotic nucleus when the cutter reached the posterior and a surge event occurred.Approximately 15 seconds later, a lens fragment dropped into the vitreous cavity.The remainder of the surgery (cataract removal, anterior vitrectomy, iol implantation) was uneventful.Posterior capsular bag tears are an inherent risk of cataract surgery.The micor extractor device history records were reviewed for this manufacturing lot and there were no discrepancies or unusual findings that relate to the reported event.Based on the information reviewed, there is no evidence to indicate the presence of a potential quality issue with respect to manufacturing, design, or labeling.The device labeling identifies capsular rupture as an inherent safety risk.Manufacturer's reference #: (b)(4).
 
Event or Problem Description
A 66-year-old male patient underwent cataract surgery in the right eye on (b)(6) 2023 where the miloop lens fragmentation device was used to section the cataractous lens into 6 fragments and the micor lens fragmentation system (extractor and drive) was subsequently used to remove the cataractous lens fragments.Within the first 10 seconds of initiating aspiration with the micor extractor, the posterior capsule tore at the 11 o'clock position.The tear resulted in vitreous fluid loss, vitreous hemorrhage, and a portion of the lens dropped into the vitreous cavity.An anterior vitrectomy was performed and a 3-piece intraocular lens was implanted in the sulcus.The surgeon attributed the capsular damage to a surge event.Patient follow-up information was requested from the surgeon.At the one-day postoperative visit, the patient presented with 2+ corneal edema, elevated intraocular pressure (iop), and decreased visual acuity (20/500).The patient was referred to a retina specialist and on (b)(6) 2023 the patient underwent retinal surgery remove the retained lens fragment(s) and address the vitreous hemorrhage.The patient's one-week ocular status was as follows - best corrected visual acuity (bcva): 20/450; iop: 42 mmhg; trace corneal edema.The patient remains under the care of the retina specialist and additional follow-up will be requested.

Brand Name
MICOR LENS FRAGMENTATION SYSTEM
Common Device Name
PHACOFRAGMENTATION SYSTEM
Manufacturer (Section D)
CARL ZEISS MEDITEC CATARACT TECHNOLOGY INC.
8740 technology way
reno NV 89521
Manufacturer (Section G)
CARL ZEISS MEDITEC CATARACT TECHNOLOGY, INC.
8740 technology way
reno NV 89521
Manufacturer Contact
andrew rybold
8740 technology way
reno, NV 89521
9255959817
MDR Report Key17222230
Report Number3012123033-2023-00002
Device Sequence Number7206730
Product Code HQC
UDI-Device Identifier00860000122368
UDI-Public00860000122368
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K222236
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/28/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/12/2023
Device Model NumberFG-50621
Device Lot NumberFG23051501
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/01/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/30/2023
Initial Report FDA Received Date06/28/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/16/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MILOOP LENS FRAGMENTATION DEVICE
Outcome Attributed to Adverse Event Disability; Required Intervention;
Patient Age66 YR
Patient SexMale
Patient EthnicityNon Hispanic
Patient RaceWhite